Any positive stories about Benzo tapering? I need hope

Posted by sears @sears, Nov 9, 2019

Would love to hear some positive stories from people whom have tapered off benzos. Positive only please. Give me some hope. No horror stories! I need some encouragement!

Interested in more discussions like this? Go to the Addiction & Recovery group.

@jakedduck1

@ritchie
It depends on how often you take it but xanax is virtually all out of your system in 2-4 days and half is gone in about 11 hours. Although I’d check with a physician to be sure but if you have gone that long without any withdrawal symptoms I wouldn’t worry about it.
Take care,
Jake

Jump to this post

As I said, I don't take it often. I go for weeks or months without taking it. I take it on an as needed basis for sleep and/or anxiety. I had a prescription of 20 pills that lasted almost a year.

REPLY
@helpthehelpless7

I'm wondering if anyone had success with tapering off benzos in 3 weeks. I have been on lorazepam since January with a max dose of 2mg/day. My primary and neurologist recommend I taper down from 1.5mg in 3 weeks. I'm having horrible tolerance symptoms so I just want to get off of it but everything I read says that is way too fast.

Jump to this post

Hello @helpthehelpless7 and welcome to Mayo Clinic Connect. Tapering properly is so important so its good of you to reach out for support in conjunction with what you are being told from your medical providers.

Members such as @ch2232 @sears and @laurine7 may be able to come in and share some of the resources they've found to be helpful in their tapering experience.

Is there a reason why you are being advised to taper in 3 weeks?

REPLY
@amandajro

Hello @helpthehelpless7 and welcome to Mayo Clinic Connect. Tapering properly is so important so its good of you to reach out for support in conjunction with what you are being told from your medical providers.

Members such as @ch2232 @sears and @laurine7 may be able to come in and share some of the resources they've found to be helpful in their tapering experience.

Is there a reason why you are being advised to taper in 3 weeks?

Jump to this post

She said she is having tolerance problems. 1.5 mg lorazepam is a very small dosage. Tapering in 3 weeks off 1.5 mg can be done without a great deal of side effects according to the data I have read.

REPLY
@sears

They may not have known many many years ago. True. But they have known for a very long time. The problem is that most don’t want to get involved in the tapering process. It can be very hard for some people and require a lot of their time getting patients through the process if done correctly. So they just leave you on. It was my idea to taper, which was when I was basically abandoned by my doctor.

Jump to this post

Yes, that happened with my doctor, too.

REPLY
@abc123xyz

Yes, that happened with my doctor, too.

Jump to this post

He abandoned you?

REPLY
@sears

He abandoned you?

Jump to this post

Ive been tapering off of Clonazepam for 8 months now! I was on 4ng for over 30yrs and what i have found is the in the beginning it's not that hard, i came down pretty quickly actually, butt (lol) what a pain getting off the last .5g!!! It's taking forever! However i'm ready to go to .25mg in June and then, God willing, be off by the beginning of August. I hope that helps anyone struggling with this very difficult task! Give the last bit plenty of time! 😊

REPLY

@emmett1026

“Ive been tapering off of Clonazepam for 8 months”

I mean no disrespect however I believe your post is example of impatients.

8 months is ”forever”?
What do you consider “30 years” to be?

I tapered over 2 years and took it a much shorter time but my dose was much higher than yours.

I wonder if your rather quick taper to the .5 is catching up with you now.

Have you had any side effects from your taper?

Jake

REPLY

Sorry about the benzos. Just be very careful you can really get into trouble if you don’t taper carefully.

REPLY
@helenfrances

On Mayo Clinic Connect
From Harvard:
“Taking Klonopin for three to six months raised the risk of Alzheimer’s by 32%. …. taking it for more than six months boosted the risk by 84%.”
————————————————-
(How do we get our memory back?
How do we educate doctors?)

Jump to this post

I'm doomed then. I started taking Ks at 26 and I'm now 36. I'll pretend I did *not* read this and I'll fully rely on brain plasticity. 🙂
I never liked when benzos were glorified, I don’t like they are being demonized now. I bet sleepless nights are just as detrimental or worse for our memories, but I’m no physician. They should educate us, and not the other way around. 🙁

REPLY
@sears

Do NOT try to do this in 3 weeks. Can you find another doctor? My doctor will be using the Ashton Method of tapering. Please google this and show it to your doctor. It can take months or years to safely taper a benzo. I’m still very nervous and anxious about tapering even though my new doctor says he’ll work with me as long as it takes.

Jump to this post

I'd feel pretty confident with the Ashton Method. Her method is really based on "it's better to be safe than sorry". She did (so sad she passed, but what a legacy she left!) 5-10%, that can actually be slow to some organisms. If your doc will move you to diazepam, you should be even more confident, cause if you feel something adverse, it will be mild. I reduced quite slowly, but I was using clonazepam itself, and as a "semi-young" very anxious person I refused to go the extra mile and stopped tapering at 1mg. I might even go up to 1.5mg.
I wish you all the best getting clean! 🙂 And you'll make it at your own pace. Peace!
PS @grandmaj5 – 3 weeks is borderline criminal imho.

REPLY
@helenfrances

Thank you so much for writing! You inspire me and give me hope.
I visited the doctor who prescribed Clonazapam. I too am your age and I took this DRUG for decades. I am dependent (rather than addicted) to it. Is there a difference?!!
(I now have mild cognitive impairment.) He is referring me to a psychiatrist who will manage the the ongoing decrease in taking this drug… a neurologist has already prescribed a med that lessens the loss of memory..Escitalopram.

I considered what the consequences should be for a well meaning doctor who prescribed a medication that affects memory and mood!!
I also asked myself! .. why did I not read the pharmaceutical info!!

Jump to this post

You asked yourself………….."why did I not read the pharmaceutical info!!"

We have ALL opened up the massive pharmaceutical information included with a new drug and attempted to understand. How many of us can raise our hands and say I read it. I understood every word. I feel very educated about this drug now and have no more apprehension about taking it. (If, by chance, you are a doctor………put your hand down!) All I know FOR SURE is that when I get home from seeing the doctor, if Ive been given a new medication, I have to Google the damn stuff.
You also asked if there is a difference between being "addicted," "dependent," or "tolerant," with regards to benzo's. This can be a REAL can of worms to open at a party. Lots of opinions out there. I'm 71 and have been on Xanax for YEARS. This Autumn I will start seeing a Psychiatric Nurse Practitioner to begin the arduous journey of tapering off. I also consider myself dependent. In all the years I've taken Xanax, I've only increased my dose by a total of 1mg. If I was "addicted," I'd be taking a much larger dose to try and keep having the "good feeling" I use to get when I first started. I'm not looking forward to the withdrawal process and I wish to hell the doctor who started me on this drug had read the part that says "THIS DRUG SHOULD ONLY BE USED ON A SHORT TERM BASIS." Good luck to anyone who didn't know the truth about these drugs but is sure paying the price now. Does anybody know if there is a "withdrawal" group on here? I'd sure like to go through my quit with some friends.

REPLY
@leah09

My Doctor said he wants me to remain on this Benzo medication for life because of my "previous track record" of having terrible anxiety and suffering with OCD. I am 62 years old and have been on various prescribed medications but only Clonazepam works to help ease my high level of anxiety. He is a good Doctor and I feel ashamed asking him to taper but I am afraid of what this long term use is doing to me and wondering if I could ever taper off it. I have had too many relapses.

Jump to this post

We are in a catch 22! Once you start a taper and then stop, going back to try again is NOT RECOMMENDED AT ALL. I have read many articles that if you are not having any side effects and have been on it for a long period of time, just stay on it. However, the longer we are on them the more difficult it is to get off, whether you taper or not. We never know what effects might pop up!

REPLY
Please sign in or register to post a reply.
  Request Appointment